Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 203, NWS Lubbock, TX

June 22, 2003Briscoe County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 22, 2003, 7:31 PM CDT for Briscoe County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2003, 7:31 PM CDT (00:31 UTC)
Expired
Jun 22, 2003, 8:30 PM CDT
In force
59 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Briscoe County, TX

The radar

The Amarillo radar (KAMA), 91 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 5:50 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2900 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:45 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 22, 3:45 PM CDT, 3 hours 46 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT SUN JUN 22 2003

DAY ONE...
A CAP OF VERY WARM TEMPERATURES IN THE MID ATMOSPHERE ARE EXPECTED
TO PRECLUDE THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND
EVENING.  HOWEVER BY TOMORROW AFTERNOON...THE WARMEST TEMPERATURES
EXPECTED TO SHIFT SLIGHTLY FURTHER WEST AND MODELS SHOW INCREASING
MID ATMOSPHERIC MOISTURE ROTATING NORTHEAST AROUND THE SUBTROPICAL
HIGH CENTERED NEAR THE TEXAS COAST.  AS A RESULT PLAN ON INTRODUCING
A SLIGHT CHANCE OF THUNDER FOR LATE MONDAY AFTERNOON...MAINLY FOR
CENTRAL AND WESTERN SECTIONS.  FCSTID = 04

DAYS TWO THROUGH SEVEN...
THE LONG WAVE TROUGH WILL BE SET UP OVER THE WESTERN CONUS LATE
MONDAY NIGHT. SOUTHWEST FLOW ALOFT COMBINED WITH THE SUBTROPICAL
HIGH SITUATED OVER EAST TEXAS...MAY PROVIDE THE MOISTURE OVER
CENTRAL MEXICO TO STREAM INTO THE SOUTH PLAINS ALONG ON ITS WESTERN
EDGE. GIVEN THE MID LEVEL TEMPERATURES ARE NOT TOO WARM...THERE
WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MONDAY EVENING THROUGH
TUESDAY NIGHT. BY WEDNESDAY THE MID LEVELS WARM UP CONSIDERABLY SO
HAVE LEFT OUT A MENTION OF THUNDERSTORMS.

A STRONG COOL FRONT...FOR LATE JUNE...WILL BEGIN TO MAKE ITS WAY
TOWARD THE SOUTH PLAINS LATE WEDNESDAY NIGHT. LATEST DATA SUGGESTS
THAT THE FRONT WILL MOVE INTO WEST TEXAS BY AFTERNOON THURSDAY. RAIN
CHANCES WILL GO UP AS WELL AS INCREASING CLOUD COVER THROUGH FRIDAY.

THE WARMEST DAY APPEARS TO BE WEDNESDAY BEFORE THE FRONTAL PASSAGE
WITH TEMPS REACHING TOWARD THE CENTURY MARK. OVERNIGHT LOWS WILL BE
MILD AS WELL BEFORE THE FRONT ARRIVES THURSDAY AFTERNOON. NEXT
WEEKEND APPEARS TO BE DRY AND TEMPERATURES WILL BEGIN TO WARM BACK
INTO THE 90S BY SUNDAY.

FCSTID = 09

FRIONA      63 95 65 94 / 00 20 20 20
TULIA       66 95 67 94 / 00 20 20 20
PLAINVIEW   67 95 68 94 / 00 20 20 20
LEVELLAND   67 97 68 95 / 00 20 20 20
LUBBOCK     69 97 69 95 / 00 20 20 20
BROWNFIELD  68 97 69 96 / 00 20 20 20
CHILDRESS   72 99 72 96 / 10 10 20 20
SPUR        71 99 71 96 / 00 10 20 20
ASPERMONT   72 100 73 97 / 00 10 20 20

.LBB...NONE.
Hazardous weather outlook, Jun 22, 6:00 AM CDT, 13 hours 31 minutes before
TXZ021>044-221800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT SUN JUN 22 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 6:25 PM CDT, 1 hour 6 minutes before
TXZ023>026-029>032-034>038-040>044-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
625 PM CDT SUN JUN 22 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 563
UNTIL 1000 PM CDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES:

IN NORTHWEST TEXAS:

COTTLE                CROSBY                DICKENS
FLOYD                 GARZA                 HALE
HOCKLEY               KENT                  KING
LUBBOCK               LYNN                  MOTLEY
STONEWALL             TERRY

IN THE PANHANDLE OF TEXAS:

BRISCOE               CHILDRESS             HALL
SWISHER

THIS INCLUDES THE CITIES OF ABERNATHY...BROWNFIELD...CHILDRESS...
CROSBYTON...DICKENS...FLOYDADA...GUTHRIE...HALE CENTER...JAYTON...
LEVELLAND...MATADOR...MEMPHIS...PADUCAH...PLAINVIEW...POST...
QUITAQUE...SILVERTON...SLATON...TAHOKA AND TULIA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:00 PM CDTSevere Thunderstorm WarningLUBFloyd45 min
Jun 22, 7:45 PM CDTSevere Thunderstorm WarningLUBFloyd60 min
Jun 22, 8:17 PM CDTSevere Thunderstorm WarningLUBMotley58 min
Jun 22, 9:15 PM CDTSevere Thunderstorm WarningLUBMotley60 min
Jun 22, 9:23 PM CDTSevere Thunderstorm WarningLUBFloyd37 min
Jun 23, 5:27 PM CDTSevere Thunderstorm WarningLUBBailey63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.